Alert archive / Kentucky / Winter Storm Warnings in 2008

Winter Storm Warning 4, NWS Jackson, KY

December 11, 200818 counties in Kentucky

NWS Jackson, KY issued this winter storm warning at Dec 11, 2008, 10:36 PM EST for 18 counties in Kentucky. It was in force for 4 hr. 9 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 11, 2008, 10:36 PM EST (03:36 UTC)
Expired
Dec 12, 2008, 2:35 AM EST
In force
4 hr
Issued by
NWS Jackson, KY

Counties Breathitt County, KY, Elliott County, KY, Estill County, KY, Floyd County, KY, Jackson County, KY, Johnson County, KY, Knott County, KY, Laurel County, KY, Lee County, KY, Magoffin County, KY, Martin County, KY, Morgan County, KY, Owsley County, KY, Perry County, KY, Pulaski County, KY, Rockcastle County, KY, Wayne County, KY, Wolfe County, KY

The radar

The Jackson,KY radar (KJKL), 22 km from the middle of the area, began a volume at 03:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 11, 10:40 PM ESTHEAVY SNOW 4.5Beattyville, KYTELEVISION MEDIA RELAYED A SPOTTER REPORT OF FOUR AND A HALF INCHES OF SNOW IN BEATTYVILLE.
Dec 11, 10:50 PM ESTHEAVY SNOW 5Beattyville, KYNWS EMPLOYEEE MEASURED FIVE INCHES OF SNOW.
Dec 11, 11:02 PM ESTHEAVY SNOW 43 E Jinks, KYA TRAINED SPOTTER MEASURED FOUR INCHES OF SNOWFALL.
Dec 12, 12:21 AM ESTHEAVY SNOW 02 W Lower Buffalo, KYPUBLIC REPORTED 3.5 INCHES OF SNOW ON THE GROUND IN PINE GROVE.
Dec 12, 1:00 AM ESTHEAVY SNOW 63 Nnw Booneville, KYTRAINED SPOTTER REPORTED SIX INCHES OF SNOW ON THE GROUND.
Dec 12, 1:05 AM ESTSNOW 2Jackson, KYAN NWS EMPLOYEE MEASURED TWO INCHES OF SNOW ON THE GROUND.
Dec 12, 1:30 AM ESTHEAVY SNOW 4Burg, KY
Dec 12, 1:30 AM ESTHEAVY SNOW 4Netty, KY
Dec 12, 2:00 AM ESTSNOW 6.51 N Campton, KYSNOW DEPTHS AVERAGED SIX AND A HALF INCHES ON THE MOUNTAIN PARKWAY EAST OF THE CAMPTON WATER RESERVOIR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 3.6 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2008-12-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2008-12-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -125 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1701 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
-125 m²/s²
0-3 km storm-relative helicity
-39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS43 KJKL 120336
WSWJKL

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE JACKSON KY
1036 PM EST THU DEC 11 2008

...A COMPLEX STORM SYSTEM TO BRING SNOW TO EASTERN KENTUCKY
TONIGHT...

.AN AREA OF LOW PRESSURE MOVING NORTHEAST ALONG THE EASTERN SIDE
OF THE APPALACHIANS WILL BRING SNOW ACCUMULATIONS TO THE REGION
TONIGHT AS COLDER AIR MOVES IN.

KYZ058-068-069-079-080-083-104-106-108-111-114-121100-
/O.UPG.KJKL.WW.Y.0010.000000T0000Z-081212T1000Z/
/O.NEW.KJKL.WS.W.0004.081212T0336Z-081212T1100Z/
ESTILL-ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE-ELLIOTT-MORGAN-
WOLFE-LEE-OWSLEY-
INCLUDING THE CITIES OF...IRVINE...MOUNT VERNON...MCKEE...
SOMERSET...LONDON...MONTICELLO...SANDY HOOK...WEST LIBERTY...
CAMPTON...BEATTYVILLE...BOONEVILLE
1036 PM EST THU DEC 11 2008

...WINTER STORM WARNING IN EFFECT UNTIL 6 AM EST FRIDAY...
...WINTER WEATHER ADVISORY NO LONGER IN EFFECT...

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A WINTER STORM
WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT UNTIL 6 AM EST FRIDAY.
THE WINTER WEATHER ADVISORY IS NO LONGER IN EFFECT.

A ZONE OF HEAVY SNOW HAS DEVELOPED ACROSS THE MIDDLE OF EASTERN
KENTUCKY. TOTAL SNOWFALL ACCUMULATIONS FROM 3 TO 5 INCHES ARE
EXPECTED BEFORE THE SNOW TAPERS OFF BY 6 AM FRIDAY.

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE
FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN
EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...AND
WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

$$

KYZ107-109-110-112-113-115-119-121100-
/O.UPG.KJKL.WW.Y.0010.000000T0000Z-081212T1100Z/
/O.NEW.KJKL.WS.W.0004.081212T0336Z-081212T1100Z/
JOHNSON-MAGOFFIN-FLOYD-BREATHITT-KNOTT-PERRY-MARTIN-
INCLUDING THE CITIES OF...PAINTSVILLE...SALYERSVILLE...
PRESTONSBURG...JACKSON...HINDMAN...HAZARD...INEZ
1036 PM EST THU DEC 11 2008

...WINTER STORM WARNING IN EFFECT UNTIL 6 AM EST FRIDAY...
...WINTER WEATHER ADVISORY NO LONGER IN EFFECT...

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A WINTER STORM
WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT UNTIL 6 AM EST FRIDAY.
THE WINTER WEATHER ADVISORY IS NO LONGER IN EFFECT.

A ZONE OF HEAVY SNOW HAS DEVELOPED ACROSS THE MIDDLE OF EASTERN
KENTUCKY. TOTAL SNOWFALL ACCUMULATIONS FROM 3 TO 5 INCHES ARE
EXPECTED BEFORE THE SNOW TAPERS OFF BY 6 AM FRIDAY.

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE
FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN
EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...AND
WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

$$

KYZ087-088-117-118-120-121100-
/O.CON.KJKL.WW.Y.0010.000000T0000Z-081212T1100Z/
BELL-HARLAN-LESLIE-LETCHER-PIKE-
INCLUDING THE CITIES OF...MIDDLESBORO...PINEVILLE...HARLAN...
HYDEN...WHITESBURG...PIKEVILLE
1036 PM EST THU DEC 11 2008

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST
FRIDAY...

A WINTER WEATHER ADVISORY FOR HEAVY SNOW REMAINS IN EFFECT UNTIL 6
AM EST FRIDAY.

EXPECT SNOWFALL ACCUMULATIONS AROUND 2 INCHES...LOCALLY UP TO 3
INCHES BEFORE THE SNOW TAPERS OFF BY 6 AM FRIDAY. LOCALLY HEAVIER
AMOUNTS UP TO 4 INCHES MAY OCCUR AT ELEVATIONS ABOVE 2000 FEET.

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

$$

KYZ044-050>052-059-060-084>086-116-121000-
/O.CON.KJKL.WW.Y.0010.000000T0000Z-081212T1000Z/
FLEMING-MONTGOMERY-BATH-ROWAN-POWELL-MENIFEE-MCCREARY-WHITLEY-
KNOX-CLAY-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...STANTON...FRENCHBURG...WHITLEY CITY...
CORBIN...WILLIAMSBURG...BARBOURVILLE...MANCHESTER
1036 PM EST THU DEC 11 2008

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM EST
FRIDAY...

A WINTER WEATHER ADVISORY FOR HEAVY SNOW REMAINS IN EFFECT UNTIL 5
AM EST FRIDAY.

EXPECT SNOWFALL ACCUMULATIONS AROUND 2 INCHES...LOCALLY 3 INCHES BEFORE THE
SNOW TAPERS OFF BY 5 AM FRIDAY.

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

$$

HAL/JJ
3 follow-up statements
000 
WWUS43 KJKL 120457
WSWJKL

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE JACKSON KY
1157 PM EST THU DEC 11 2008

..A COMPLEX STORM SYSTEM HAS BROUGHT WIDESPREAD HEAVY SNOW TO 
EASTERN KENTUCKY TONIGHT...

.AN AREA OF LOW PRESSURE MOVING NORTHEAST ALONG THE EASTERN SIDE
OF THE APPALACHIANS HAS BROUGHT SNOW ACCUMULATIONS TO THE REGION
TONIGHT.

KYZ068-079-083-120600-
/O.CAN.KJKL.WS.W.0004.000000T0000Z-081212T1100Z/
ROCKCASTLE-PULASKI-WAYNE-
INCLUDING THE CITIES OF...MOUNT VERNON...SOMERSET...MONTICELLO
1157 PM EST THU DEC 11 2008

...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN JACKSON HAS CANCELLED THE WINTER
STORM WARNING. 

THE HEAVY SNOW HAS MOVED TO THE EAST OUT OF THE AREA. ONLY A TRACE
OF ADDITIONAL SNOWFALL IS EXPECTED.

$$

KYZ044-050-051-120600-
/O.CAN.KJKL.WW.Y.0010.000000T0000Z-081212T1000Z/
FLEMING-MONTGOMERY-BATH-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE
1157 PM EST THU DEC 11 2008

...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN JACKSON HAS CANCELLED THE WINTER
WEATHER ADVISORY. 

THE HEAVY SNOW HAS MOVED TO THE EAST OUT OF THE AREA. ONLY A TRACE OF
ADDITIONAL SNOWFALL IS EXPECTED.

$$

KYZ058-069-080-104-106>115-119-121100-
/O.CON.KJKL.WS.W.0004.000000T0000Z-081212T1100Z/
ESTILL-JACKSON-LAUREL-ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-
LEE-BREATHITT-KNOTT-OWSLEY-PERRY-MARTIN-
INCLUDING THE CITIES OF...IRVINE...MCKEE...LONDON...SANDY HOOK...
WEST LIBERTY...PAINTSVILLE...CAMPTON...SALYERSVILLE...
PRESTONSBURG...BEATTYVILLE...JACKSON...HINDMAN...BOONEVILLE...
HAZARD...INEZ
1157 PM EST THU DEC 11 2008

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM EST FRIDAY...

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM EST FRIDAY. 

A ZONE OF HEAVY SNOW HAS DEVELOPED ACROSS THE MIDDLE OF EASTERN
KENTUCKY. TOTAL SNOWFALL ACCUMULATIONS FROM 3 TO 5 INCHES ARE
EXPECTED BEFORE THE SNOW TAPERS OFF BY 6 AM FRIDAY.

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW
ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN
EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...
AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

$$

KYZ087-088-117-118-120-121100-
/O.CON.KJKL.WW.Y.0010.000000T0000Z-081212T1100Z/
BELL-HARLAN-LESLIE-LETCHER-PIKE-
INCLUDING THE CITIES OF...MIDDLESBORO...PINEVILLE...HARLAN...
HYDEN...WHITESBURG...PIKEVILLE
1157 PM EST THU DEC 11 2008

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST
FRIDAY...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST
FRIDAY. 

EXPECT SNOWFALL ACCUMULATIONS AROUND 2 INCHES...LOCALLY UP TO
3 INCHES BEFORE THE SNOW TAPERS OFF BY 6 AM FRIDAY. LOCALLY
HEAVIER AMOUNTS UP TO 4 INCHES MAY OCCUR AT ELEVATIONS ABOVE
2000 FEET.

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

$$

KYZ052-059-060-084>086-116-121000-
/O.CON.KJKL.WW.Y.0010.000000T0000Z-081212T1000Z/
ROWAN-POWELL-MENIFEE-MCCREARY-WHITLEY-KNOX-CLAY-
INCLUDING THE CITIES OF...MOREHEAD...STANTON...FRENCHBURG...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MANCHESTER
1157 PM EST THU DEC 11 2008

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM EST
FRIDAY...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM EST
FRIDAY. 

EXPECT SNOWFALL ACCUMULATIONS AROUND 2 INCHES...LOCALLY 3 INCHES
BEFORE THE SNOW TAPERS OFF BY 5 AM FRIDAY.

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

$$

HAL/JJ
000 
WWUS43 KJKL 120630
WSWJKL

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE JACKSON KY
130 AM EST FRI DEC 12 2008

..A COMPLEX STORM SYSTEM HAS BROUGHT WIDESPREAD HEAVY SNOW TO
EASTERN KENTUCKY TONIGHT...

.AN AREA OF LOW PRESSURE MOVING NORTHEAST ALONG THE EASTERN SIDE
OF THE APPALACHIANS HAS BROUGHT SNOW ACCUMULATIONS TO THE REGION
TONIGHT.

KYZ058-069-080-120730-
/O.CAN.KJKL.WS.W.0004.000000T0000Z-081212T1100Z/
ESTILL-JACKSON-LAUREL-
INCLUDING THE CITIES OF...IRVINE...MCKEE...LONDON
130 AM EST FRI DEC 12 2008

...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN JACKSON HAS CANCELLED THE WINTER
STORM WARNING. 

THE BANDS OF HEAVY SNOW HAVE MOVED OUT OF THE AREA. SOME ISOLATED
SNOW SHOWERS WILL CONTINUE THROUGH 3 AM. LITTLE OR NO ADDITIONAL
ACCUMULATION IS EXPECTED.

$$

KYZ052-059-060-084-085-120730-
/O.CAN.KJKL.WW.Y.0010.000000T0000Z-081212T1000Z/
ROWAN-POWELL-MENIFEE-MCCREARY-WHITLEY-
INCLUDING THE CITIES OF...MOREHEAD...STANTON...FRENCHBURG...
WHITLEY CITY...CORBIN...WILLIAMSBURG
130 AM EST FRI DEC 12 2008

...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN JACKSON HAS CANCELLED THE WINTER
WEATHER ADVISORY. 

THE BANDS OF HEAVY SNOW HAVE MOVED OUT OF THE AREA. SOME ISOLATED
SNOW SHOWERS WILL CONTINUE THROUGH 3 AM. LITTLE OR NO ADDITIONAL
ACCUMULATION IS EXPECTED.

$$

KYZ104-106>115-119-121100-
/O.CON.KJKL.WS.W.0004.000000T0000Z-081212T1100Z/
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-MARTIN-
INCLUDING THE CITIES OF...SANDY HOOK...WEST LIBERTY...
PAINTSVILLE...CAMPTON...SALYERSVILLE...PRESTONSBURG...
BEATTYVILLE...JACKSON...HINDMAN...BOONEVILLE...HAZARD...INEZ
130 AM EST FRI DEC 12 2008

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM EST EARLY
THIS MORNING...

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM EST EARLY
THIS MORNING. 

BANDS OF HEAVY SNOW CONTINUE TO MOVE ACROSS EASTERN KENTUCKY. TOTAL
SNOWFALL ACCUMULATIONS FROM 3 TO 5 INCHES ARE EXPECTED BEFORE THE
SNOW TAPERS OFF BY 6 AM FRIDAY.

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW
ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN
EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...
 AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

$$

KYZ087-088-117-118-120-121100-
/O.CON.KJKL.WW.Y.0010.000000T0000Z-081212T1100Z/
BELL-HARLAN-LESLIE-LETCHER-PIKE-
INCLUDING THE CITIES OF...MIDDLESBORO...PINEVILLE...HARLAN...
HYDEN...WHITESBURG...PIKEVILLE
130 AM EST FRI DEC 12 2008

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST EARLY
THIS MORNING...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST EARLY
THIS MORNING. 

BANDS OF HEAVY SNOW CONTINUE TO MOVE ACROSS PARTS OF EASTERN
KENTUCKY. EXPECT SNOWFALL ACCUMULATIONS AROUND 2 INCHES...LOCALLY UP
TO 3 INCHES BEFORE THE SNOW TAPERS OFF BY 6 AM FRIDAY. LOCALLY
HEAVIER AMOUNTS UP TO 4 INCHES MAY OCCUR AT ELEVATIONS ABOVE 2000
FEET.

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

$$

KYZ086-116-121000-
/O.CON.KJKL.WW.Y.0010.000000T0000Z-081212T1000Z/
KNOX-CLAY-
INCLUDING THE CITIES OF...BARBOURVILLE...MANCHESTER
130 AM EST FRI DEC 12 2008

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM EST EARLY
THIS MORNING...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM EST EARLY
THIS MORNING. 

BANDS OF HEAVY SNOW CONTINUE TO MOVE ACROSS PARTS OF EASTERN
KENTUCKY. EXPECT SNOWFALL ACCUMULATIONS AROUND 2 INCHES...LOCALLY UP
TO 3 INCHES BEFORE THE SNOW TAPERS OFF BY 6 AM FRIDAY. LOCALLY
HEAVIER AMOUNTS UP TO 4 INCHES MAY OCCUR AT ELEVATIONS ABOVE 2000
FEET.

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

$$

HAL/JJ
000 
WWUS43 KJKL 120735
WSWJKL

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE JACKSON KY
235 AM EST FRI DEC 12 2008

..A COMPLEX STORM SYSTEM HAS BROUGHT WIDESPREAD HEAVY SNOW TO
EASTERN KENTUCKY TONIGHT...

.AN AREA OF LOW PRESSURE MOVING NORTHEAST ALONG THE EASTERN SIDE
OF THE APPALACHIANS HAS BROUGHT SNOW ACCUMULATIONS TO THE REGION
TONIGHT.

KYZ104-106>115-119-120845-
/O.CAN.KJKL.WS.W.0004.000000T0000Z-081212T1100Z/
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-MARTIN-
INCLUDING THE CITIES OF...SANDY HOOK...WEST LIBERTY...
PAINTSVILLE...CAMPTON...SALYERSVILLE...PRESTONSBURG...
BEATTYVILLE...JACKSON...HINDMAN...BOONEVILLE...HAZARD...INEZ
235 AM EST FRI DEC 12 2008

...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN JACKSON HAS CANCELLED THE WINTER
STORM WARNING. 

THE BANDS OF HEAVY SNOW HAVE MOVED OUT OF THE AREA. SOME ISOLATED
SNOW SHOWERS WILL CONTINUE THROUGH 4 AM. LITTLE OR NO ADDITIONAL
SNOW ACCUMULATION IS EXPECTED.

$$

KYZ087-088-117-120845-
/O.CAN.KJKL.WW.Y.0010.000000T0000Z-081212T1100Z/
BELL-HARLAN-LESLIE-
INCLUDING THE CITIES OF...MIDDLESBORO...PINEVILLE...HARLAN...
HYDEN
235 AM EST FRI DEC 12 2008

...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN JACKSON HAS CANCELLED THE WINTER
WEATHER ADVISORY. 

THE BANDS OF HEAVY SNOW HAVE MOVED OUT OF THE AREA. SOME ISOLATED
SNOW SHOWERS WILL CONTINUE THROUGH 4 AM. LITTLE OR NO ADDITIONAL
SNOW ACCUMULATION IS EXPECTED.

$$

KYZ086-116-120845-
/O.CAN.KJKL.WW.Y.0010.000000T0000Z-081212T1000Z/
KNOX-CLAY-
INCLUDING THE CITIES OF...BARBOURVILLE...MANCHESTER
235 AM EST FRI DEC 12 2008

...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN JACKSON HAS CANCELLED THE WINTER
WEATHER ADVISORY. 

THE BANDS OF HEAVY SNOW HAVE MOVED OUT OF THE AREA. SOME ISOLATED
SNOW SHOWERS WILL CONTINUE THROUGH 3 AM. LITTLE OR NO ADDITIONAL SNOW
ACCUMULATION IS EXPECTED.

$$

KYZ118-120-121100-
/O.CON.KJKL.WW.Y.0010.000000T0000Z-081212T1100Z/
LETCHER-PIKE-
INCLUDING THE CITIES OF...WHITESBURG...PIKEVILLE
235 AM EST FRI DEC 12 2008

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST EARLY
THIS MORNING...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST EARLY
THIS MORNING. 

BANDS OF HEAVY SNOW CONTINUE TO MOVE ACROSS PARTS OF EASTERN
KENTUCKY. EXPECT SNOWFALL ACCUMULATIONS AROUND 2 INCHES...LOCALLY
UP TO 3 INCHES BEFORE THE SNOW TAPERS OFF BY 6 AM FRIDAY. LOCALLY
HEAVIER AMOUNTS UP TO 4 INCHES MAY OCCUR AT ELEVATIONS ABOVE
2000 FEET.

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

$$

HAL/JJ

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this winter storm warning went out at Dec 11, 6:52 PM EST, 3 hours 44 minutes earlier.

Area forecast discussion, Dec 11, 6:52 PM EST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
652 PM EST THU DEC 11 2008

.SHORT TERM.../TONIGHT THROUGH FRIDAY/

DRY SLOT HAS WORKED INTO MOST OF THE FORECAST AREA WITH THE SOLID
PRECIP SHIELD SHIFTING TO OUR NORTH. HAVE ALLOWED THE WSW FOR
FREEZING RAIN IN THE NORTH TO EXPIRE...SINCE MOST PRECIP HAS MOVED
OUT FOR THE TIME BEING...AND A CHANGEOVER TO SNOW IS CURRENTLY
HAPPENING. SNOW SHOULD NOT BE ENOUGH THERE TO WARRANT AN ADVISORY.

DEFORMATION ZONE/WRAP AROUND PRECIP ON BACK SIDE OF THE STORM SYSTEM
WILL AFFECT THE REGION DURING THE NIGHT...ESPECIALLY THE SE PART OF
THE AREA. COLDER AIR ARRIVING FROM THE NORTH IS DISPLACING THE VERY
WARM ELEVATED LAYER WHICH WAS PRESENT DURING THE DAY. THIS WILL BRING
THE CHANGE TO SNOW QUICKLY SE TO THE VA BORDER BY ABOUT 8 PM. THIS
WILL ALLOW UP TO A COUPLE OF INCHES OF SNOW ACCUMULATION...
ESPECIALLY OVER HIGH TERRAIN WHERE FREEZING TEMPERATURES ARRIVE
FIRST. A WSW FOR SNOW HAS BEEN ISSUED FOR BELL TO JOHNSON COUNTY
SOUTHEASTWARD FROM 6 PM TO 6 AM TONIGHT.

MOISTURE IS EXPECTED TO LINGER AT LOW LEVELS BENEATH AN INVERSION ON
FRIDAY...LIKELY RESULTING IN CLOUDINESS. ALTHOUGH...THE CLOUDS
SHOULD BEGIN TO ERODE DURING THE DAY...ESPECIALLY IN THE WEST.

.LONG TERM.../FRIDAY NIGHT THROUGH THURSDAY/

THE PERIOD SHOULD START OFF QUIET WITH HIGH PRESSURE IN CONTROL. THE
HIGH WILL DRIFT EAST TO THE ATLANTIC COAST OVER THE WEEKEND. COULD
BE SOME MID LEVEL CLOUDS MOVING THROUGH LATE SATURDAY AND SATURDAY
NIGHT WITH A VERY WEAK H5 WAVE. THE NEXT CHANCE FOR PRECIP SHOULD
ARRIVE MONDAY...AS A COLD FRONT APPROACHES FROM THE WEST. GENERALLY
WENT CLOSER TO THE GFS ENSEMBLES...WHICH HAD GOOD AGREEMENT WITH HPC
GUIDANCE. THE FRONT SHOULD SLIDE THROUGH MONDAY NIGHT. THE FRONT IS
EXPECTED TO STALL JUST TO OUR SOUTH...WITH WAVES OF LOW PRESSURE
MOVING ALONG IT FROM TIME TO TIME. IMPOSSIBLE TO TIME EACH WAVE AS
IT MOVES ALONG THE FRONT...SO ENDED UP WITH A PROLONGED PERIOD OF
CHANCE POPS. FOLLOWING THE ENSEMBLE TEMPERATURES...COULD BE SOME
SNOW MIXING IN AT TIMES...ESPECIALLY NORTH OF THE HAL ROGERS
PARKWAY...FROM TUESDAY NIGHT INTO WEDNESDAY NIGHT. OPERATIONAL RUNS
OF THE ECMWF AND GFS ARE LESS FAVORABLE FOR THIS...BUT PREFER THE
SLIGHTLY COOLER ENSEMBLES.

&&

.AVIATION.../00Z TO 24Z/...UPDATED

LIGHT RAIN...WITH A FEW POCKETS OF FREEZING RAIN PERSISTS ACROSS THE
AREA THIS EVENING...WITH WIDESPREAD IFR TO LIFR CONDITIONS. A SURFACE
LOW IS CURRENTLY MOVING THROUGH EASTERN TN. TEMPORARY FLOW AROUND
FROM THE WARM SECTOR OF THE LOW HAS ALLOWED FOR A SMALL BIT OF WARM
AIR ADVECTION ACROSS THE AREA. TEMPERATURES HAVE RISEN ABOUT A DEGREE
OR TWO OVER THE LAST COUPLE OF HOURS. HOWEVER...AS THE LOW PASSES TO
OUR EAST OVER THE NEXT SEVERAL HOURS...COLDER AIR WILL BE PULLED BACK
INTO THE AREA CHANGING ANY PRECIPITATION TO SNOW. EXPECT GENERALLY IFR
TO LIFR CONDITIONS TO CONTINUE AS THE CHANGEOVER OCCURS...AND SOME
PATCHY -FZDZ IS POSSIBLE AS SNOW TAPERS OFF DURING THE OVERNIGHT
PERIOD. MOST OF THE PRECIP SHOULD BE DONE BY FRIDAY MORNING...WITH
LOW CIGS IN THE IFR RANGE LINGERING INTO EARLY AFTERNOON.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 6 AM EST FRIDAY FOR KYZ087-088-107-
109-110-112-113-115-117>120.

&&

SHORT TERM...HAL
LONG TERM....WJM
AVIATION...WJM/RAY
Hazardous weather outlook, Dec 11, 5:01 PM EST, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
501 PM EST THU DEC 11 2008

KYZ044-050>052-058>060-068-069-104-106-108-111-114-116-121200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-ELLIOTT-MORGAN-WOLFE-LEE-OWSLEY-CLAY-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SANDY HOOK...WEST LIBERTY...CAMPTON...
BEATTYVILLE...BOONEVILLE...MANCHESTER
501 PM EST THU DEC 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

SNOW WILL FALL AT MOST LOCATIONS...BUT ANY ACCUMULATIONS SHOULD BE AN
INCH OR LESS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SNOW WILL BE POSSIBLE AT TIMES TUESDAY NIGHT THROUGH WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KYZ087-088-107-109-110-112-113-115-117>120-121200-
BELL-HARLAN-JOHNSON-MAGOFFIN-FLOYD-BREATHITT-KNOTT-PERRY-LESLIE-
LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...MIDDLESBORO...PINEVILLE...HARLAN...
PAINTSVILLE...SALYERSVILLE...PRESTONSBURG...JACKSON...HINDMAN...
HAZARD...HYDEN...WHITESBURG...INEZ...PIKEVILLE
501 PM EST THU DEC 11 2008

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

SNOW IS EXPECTED TONIGHT...WITH ACCUMULATIONS OF UP TO TWO INCHES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SNOW WILL BE POSSIBLE AT TIMES TUESDAY NIGHT THROUGH WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TONIGHT.

KYZ079-080-083>086-121200-
PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-
INCLUDING THE CITIES OF...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE
501 PM EST THU DEC 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

SNOW IS LIKELY TONIGHT BUT ANY ACCUMULATION SHOULD BE AN INCH OR
LESS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

HAL

In the hours before

Local storm report, Dec 11, 9:54 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
954 PM EST THU DEC 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0952 PM     HEAVY SNOW       MONTICELLO              36.84N 84.85W
12/11/2008  M3.0 INCH        WAYNE              KY   BROADCAST MEDIA

            THREE INCHES OF SNOW MEASURED IN MONTICELLO BY LOCAL
            RADIO STATION.

&&

RAY
Local storm report, Dec 11, 10:12 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1012 PM EST THU DEC 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1002 PM     HEAVY SNOW       1 NNW BOONEVILLE        37.50N 83.69W
12/11/2008  M3.0 INCH        OWSLEY             KY   TRAINED SPOTTER

            A TRAINED SPOTTER REPORTED THREE INCHES OF SNOW ON THE
            GROUND WITH TWO INCHES FALLING IN THE PAST HOUR.

&&

SCHOETTMER
Local storm report, Dec 11, 10:14 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1014 PM EST THU DEC 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     SNOW             JACKSON                 37.56N 83.38W
12/11/2008  M1.2 INCH        BREATHITT          KY   NWS EMPLOYEE

            AN NWS EMPLOYEE MEASURED A LITTLE OVER AN INCH OF
            SNOWFALL JACKSON.

&&

SCHOETTMER
Local storm report, Dec 11, 10:25 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1025 PM EST THU DEC 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     HEAVY SNOW       CAMPTON                 37.74N 83.55W
12/11/2008  E3.0 INCH        WOLFE              KY   PUBLIC

            3 INCHES OF SNOW REPORTED BY THE PUBLIC.

&&

RAY
Local storm report, Dec 11, 10:30 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1030 PM EST THU DEC 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     FLOOD            JENKINS                 37.18N 82.63W
12/11/2008                   LETCHER            KY   COUNTY OFFICIAL

            6 TO 8 INCHES OF STANDING WATER OVER PORTIONS OF HIGHWAY
            80 EAST AND WEST IN THE VICINITY OF JENKINS.

&&

RAY
Local storm report, Dec 11, 10:34 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1034 PM EST THU DEC 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     FLOOD            BLACKEY                 37.14N 82.98W
12/11/2008                   LETCHER            KY   LAW ENFORCEMENT

            PORTIONS OF HIGHWAY 7 SOUTH NEAR BLACKEY UNDER 6 TO 8
            INCHES OF STANDING WATER. WATER LEVELS HAVE STARTED TO
            RECEDE. ALSO SOME STANDING WATER OVER LOW WATER CROSSINGS
            IN FLEMING-NEON ALONG HIGHWAY 317.

&&

RAY

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 11, 7:15 PM ESTFlash Flood WarningJKLLetcher3 hr
Dec 11, 10:15 PM ESTAreal Flood WarningJKLLetcher6 hr
Dec 12, 1:15 AM ESTRiver Flood AdvisoryJKLBell15 hr
Dec 12, 1:15 AM ESTRiver Flood AdvisoryJKLWhitley45 hr
Dec 12, 5:03 AM ESTFlash Flood WarningJKLLetcher3 hr
Dec 12, 8:14 AM ESTRiver Flood AdvisoryJKLKnox25 hr
Dec 12, 9:18 AM ESTAreal Flood WarningJKLKnox24 hr
Dec 12, 5:26 PM ESTAreal Flood WarningJKLKnox16 hr

Nearby

Winter Storm Warnings in Kentucky, 2008Every winter storm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.